Thunderstorm Wind, Jefferson
- When
- June 27, 11:00 AM EST
- Where
- Jefferson County, Hormtown
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.150, -78.933
A microburst, with maximum wind 65 mph (57 kt), struck Hormtown about noon EDT, and ended near Allens Mills. Hundreds of trees were toppled or snapped.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A microburst, with maximum wind 65 mph (57 kt), struck Hormtown about noon EDT, and ended near Allens Mills. Hundreds of trees were toppled or snapped. Several trees fell onto homes. Roof blown off one mobile home. In Washington Twp, trees and power lines were blown down along Interstate 80 near Airport Rd in Hormtown. Four homes damaged in this area. In Winslow Twp, trees and power lines were down in the Deemers Crossroad area along Rte 322. Length of damage about 3 miles. Maximum width about a quarter mile. (Same storm came from Smicksburg in Indiana County Pa.)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 12:50 AM EST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 AM EDT TUE JUN 27 2006
.SHORT TERM (TODAY THROUGH WEDNESDAY)...
CURRENT NAM RUN DOING A DECENT JOB PICKING UP THE POSITION OF AXIS
OF RAIN. THIS AXIS SHIFTS EASTWARD AGAIN TODAY AND TONIGHT. WILL
KEEP FFA AS IS TODAY. SOME TIMING ISSUES TONIGHT IN MODELS. NAM IS
VERY SLOW MOVING AXIS OF RAIN OUT OF MY CWA...WHILE GFS IS FASTER.
TRIED TO FIND MIDDLE OF THE ROAD FORECAST TONIGHT. RAIN SHOULD BE
EAST OF MY CWA BY EARLY WEDNESDAY MORNING. BOUNDARY DOES NOT MAKE
IT VERY FAR AWAY FROM MY AREA ON WEDNESDAY AND MODELS ARE SHOWING
DECENT INSTABILITY BY WED AFTERNOON. WILL KEEP IN CHC POPS WED
ALTHOUGH THE DEEP MOISTURE IS TO THE EAST.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
TROUGH MOVES THROUGH THE AREA WED NIGHT AND THURSDAY. WILL KEEP
IN CHC POPS THROUGH THE PERIOD AS MODELS SHOWING DECENT SW
SWINGING THROUGH BASE OF THE TROUGH. TROUGH FINALLY BEGINS TO
SHIFT TO THE EAST FRIDAY ALLOWING SFC HIGH TO BUILD IN. NEXT
SERIES OF WAVES SWING DOWN THROUGH THE WEEKEND...KEEPING THE
WEATHER UNSETTLED.
&&
.AVIATION...
CONDITIONS ARE MAINLY VFR AS THE RAIN HAS PRIMARILY MOVED OUT OF THE
REGION. FOG SHOULD DEVELOP GIVING MOST LOCATIONS MVFR TO IFR
CONDITIONS BY MORNING. RAIN IS EXPECTED TO DEVELOP BY LATE MORNING
AGAIN KEEPING THE AIRPORTS AT MVFR MOST OF THE TIME.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 UNTIL 8 PM TUESDAY.
OH...FLASH FLOOD WATCH FOR OHZ040-041-049-050-059-069 UNTIL 8 PM
TUESDAY.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-020>023-029>032 UNTIL
8 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041 UNTIL 8 PM
TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 435 AM EDT TUE JUN 27 2006 MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ021>023-041-280845- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- WESTMORELAND-GREENE-FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER- 435 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT MORE RAIN IS EXPECTED ACROSS THE AREA TODAY. THIS RAIN COULD BE HEAVY AT TIMES...POSSIBLY HEAVY ENOUGH TO CAUSE LOCALIZED FLOODING. BECAUSE OF THIS THREAT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-280845- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL- 435 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1130 AM EDT TUE JUN 27 2006 MDZ001-PAZ016-021-023-029>032-WVZ021>023-041-271730- GARRETT-JEFFERSON PA-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND- GREENE-FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE... PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY... PITTSBURGH METRO AREA...INDIANA...WASHINGTON...CANONSBURG... DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY... GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN... WAYNESBURG...FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE... FAIRMONT...MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS... THOMAS 1130 AM EDT TUE JUN 27 2006 A STREAM OF TROPICAL MOISTURE IS MOVING NORTHWARD ALONG A STATIONARY FRONT. RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BE EXPECTED THROUGH THE DAY INTO THE EVENING HOURS. EARLIER HEAVY RAINFALL HAS SATURATED THE GROUND. ADDITIONAL RAINFALL MAY CAUSE STREAMS TO LEAVE THEIR BANKS. RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS. MOTORISTS SHOULD AVOID DRIVING INTO WATER COVERING ROADS. SEEK HIGHER GROUND IF FLOODING OCCURS. STAY AWAY FROM QUICKLY RISING STREAMS. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1-877-633-6772
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLASH FLOOD 10 NE KITTANNING 40.93N 79.39W
06/27/2006 ARMSTRONG PA NWS EMPLOYEE
ROAD FLOODING ON RT28
&&
TROSSIThe State College radar (KCCX), 82 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511881.